Alert archive / Minnesota / Flash Flood Warnings in 2014

Flash Flood Warning 8, NWS Grand Forks, ND

September 4, 20144 counties in Minnesota

NWS Grand Forks, ND issued this flash flood warning at Sep 4, 2014, 4:59 AM CDT for 4 counties in Minnesota. It was in force for 7 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2014, 4:59 AM CDT (09:59 UTC)
Expired
Sep 4, 2014, 12:00 PM CDT
In force
7 hr
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
None

Counties Becker County, MN, Clay County, MN, Otter Tail County, MN, Wilkin County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 137 km from the middle of the area, began a volume at 09:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 6:00 AM CDTFLASH FLOODBarnesville, MNFLOODED STREETS
Sep 4, 6:00 AM CDTFLASH FLOODBarnesville, MNWIDESPREAD STREET FLOODING. FLOWING WATER A FOOT OR MORE DEEP WAS REPORTED IN AREAS.
Sep 4, 7:00 AM CDTFLASH FLOOD2 Nw Lawndale, MNNUMEROUS FIELDS AND FARM ACCESS ROADS ACROSS ATHERTON AND PRAIRIE VIEW TOWNSHIP WERE FLOODED.
Sep 4, 7:00 AM CDTFLASH FLOODPelican Rapids, MNWIDEPREAD STREET FLOODING OCCURRED ...ALONG WITH FLOODING TO NEARBY FIELDS AND RURAL ACCESS ROADS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 61 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 10.0 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2014-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2049 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2014-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2049 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
337 m²/s²
Significant tornado parameter
3.4
Supercell composite
14.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

996 
WGUS53 KFGF 040959
FFWFGF
MNC005-027-111-167-041700-
/O.NEW.KFGF.FF.W.0008.140904T0959Z-140904T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
459 AM CDT THU SEP 4 2014

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN BECKER COUNTY IN NORTHWEST MINNESOTA...
  SOUTHEASTERN CLAY COUNTY IN NORTHWEST MINNESOTA...
  NORTHEASTERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA...
  NORTHWESTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL NOON CDT

* AT 459 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED 2 TO 4 
  INCHES OF RAIN HAVE FALLEN IN THE BARNESVILLE...LAKE PARK... 
  CORMORANT AND ROLLAG AREAS SINCE AROUND 300 AM. ADDITIONAL STRONG
  THUNDERSTORMS WILL AFFECT THE ABOVE AREAS THROUGH 7 AM WITH 
  ANOTHER 1 TO 2 INCHES POSSIBLE.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  DETROIT LAKES...BARNESVILLE...FRAZEE...PELICAN RAPIDS...PERHAM...
  AUDUBON AND BIG MCDONALD LAKE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND DONT DROWN. AVOID DRIVING ON FLOODED ROADS. MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.

&&

LAT...LON 4690 9560 4651 9555 4649 9649 4686 9651

$$

EWENS
1 follow-up statement
313 
WGUS73 KFGF 041659
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1159 AM CDT THU SEP 4 2014

MNC005-027-111-167-041714-
/O.EXP.KFGF.FF.W.0008.000000T0000Z-140904T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLAY MN-OTTER TAIL MN-BECKER MN-WILKIN MN-
1159 AM CDT THU SEP 4 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT NOON CDT FOR NORTHEASTERN
WILKIN...SOUTHWESTERN BECKER...NORTHWESTERN OTTER TAIL AND
SOUTHEASTERN CLAY COUNTIES...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND DONT DROWN. AVOID DRIVING ON FLOODED ROADS. MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.

&&

LAT...LON 4690 9560 4651 9555 4649 9649 4686 9651

$$

JK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 2:33 AM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Sep 4, 2:33 AM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
233 AM CDT THU SEP 4 2014

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 230 AM CDT THU SEP 4 2014

SEVERE THUNDERSTORM WATCH 492 IN EFFECT UNTIL 7AM FOR THE SOUTHERN
THIRD OF CWFA. AS HAS BEEN ADVERTISED A VERY STRONG...FOR EARLY
SEPTEMBER UP HERE...SEVERE WEATHER SCENARIO HAS DEVELOPED AND
WILL IMPACT THE CWFA THROUGH 12Z TO 15Z. CLUSTERS OF STRONG TO
SEVERE STORMS FORECAST TO DEVELOP AND MOVE QUICKLY ACROSS THE
SOUTHERN RED RIVER VALLEY WITH 60 TO 70 KTS BULK SHEAR...0-1KM
CAPE TO 2000 J/KG AND 700 MB WAA. DAMAGING WIND AND LARGE HAIL THE
MAIN RISK...BUT HIGH VGP IN THE LOWER 0 - 3 KM LAYER AND PRESENCE
OF SHARP BOUNDARY SUPPORT ISOLD TORNADOES.

STORMS SHIFT QUICKLY EAST BY 18Z. DRY SLOT MOVES IN FROM THE
SOUTHWEST SO THE BULK OF THE PRECIPITATION IS CONFINED TO OUR
EASTERN AND NORTHERN CWFA FOR THE AFTERNOON AND EARLY EVENING.
NORTHWEST WINDS BEHIND THE LOW MAY GUST TO NEAR 30 KTS...
BORDERLINE WIND ADVISORY CRITERIA. WRAP AROUND RAIN/SHOWERS
EXPECTED TO IMPACT MAINLY NORTHERN RED RIVER VALLEY 18Z - 06Z
FRIDAY.

FOR FRIDAY THE AREA SHOULD BE UNDER BROAD NORTHWEST FLOW WITH
DIMINISHING WINDS.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 230 AM CDT THU SEP 4 2014

FRIDAY NIGHT INTO SATURDAY SHOULD BE QUIET WEATHER AS SURFACE
HIGH MOVES ACROSS THE NORTHERN PLAINS.

SUNDAY THROUGH WEDNESDAY...MODELS ARE IN PRETTY GOOD AGREEMENT WITH
NEAR ZONAL FLOW ALOFT AND VARIOUS SHORTWAVES MOVING INTO THE
AREA...ALTHOUGH THERE ARE MINOR DIFFERENCES IN TIMING. WINDS
SHIFTING TO THE SOUTH AHEAD OF A SFC TROUGH SUNDAY AND MONDAY WILL
BRING A WARMING TREND AND SOME CHANCES OF PRECIP BY MONDAY AS SOME
MOISTURE RETURN OCCURS. BY MID WEEK...THE NEXT MORE SIGNIFICANT
SHORTWAVE DIGS INTO THE NORTHERN PLAINS. THIS WILL HELP DRAG A
PRETTY STRONG COLD FRONT DOWN INTO THE CWA. THERE SHOULD BE SOME
PRECIP CONTINUING THROUGH TUESDAY WITH THE FRONTAL PASSAGE...ALONG
WITH TEMPERATURES DROPPING WELL BELOW SEASONAL AVERAGES BY THE END
OF THE PERIOD.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1144 PM CDT WED SEP 3 2014

SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE REGION TONIGHT.
USED THE LATEST RADAR IMAGERY AND HI-RES MODEL GUIDANCE FOR
TIMING. THIS ACTIVITY IS EXPECTED TO AFFECT EACH TAF SITE FOR AT
LEAST A BRIEF PERIOD OF TIME. THE STRONG ACTIVITY WILL BE ACROSS
SOUTHEAST NORTH DAKOTA...AND MAY AFFECT KFAR. BEHIND THIS
PRECIP...ANTICIPATE A PERIOD OF MVFR CIGS FOR A FEW HOURS.
THEN...VFR CONDITIONS AS WINDS BECOME WESTERLY (AND GUSTY).

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...EWENS
LONG TERM...EWENS/JR
AVIATION...TG
Hazardous weather outlook, Sep 3, 5:56 PM CDT, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
556 PM CDT WED SEP 3 2014

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-041045-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
556 PM CDT WED SEP 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT

STRONG TO SEVERE STORMS WILL BE POSSIBLE LATER TONIGHT ACROSS
EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA...MAINLY AFTER
MIDNIGHT. THESE STORMS WILL BRING THE THREAT OF LARGE HAIL AND
POSSIBLY STRONG WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JR/TG

In the hours before

Special weather statement, Sep 4, 2:19 AM CDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
219 AM CDT THU SEP 4 2014

MNZ002-003-NDZ029-030-039-040815-
CASS ND-CLAY MN-NORMAN MN-STEELE ND-TRAILL ND-
219 AM CDT THU SEP 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLAY AND WESTERN NORMAN
COUNTIES IN NORTHWEST MINNESOTA...AND SOUTHERN TRAILL...EXTREME
SOUTHEASTERN STEELE AND NORTHERN CASS COUNTIES IN SOUTHEAST NORTH
DAKOTA UNTIL 315 AM CDT...

AT 217 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 16 MILES NORTHWEST OF CASSELTON...OR 31 MILES NORTHWEST
OF FARGO...MOVING TO THE NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH FREQUENT LIGHTNING.

THE STORM WILL BE NEAR...
ARTHUR AND AMENIA AROUND 225 AM CDT.
HUNTER AROUND 230 AM CDT.
PROSPER AROUND 235 AM CDT.
HARWOOD...GRANDIN AND GARDNER AROUND 245 AM CDT.

FOR MOTORISTS ON INTERSTATE 29...THE STORM WILL BE BETWEEN...MILE
MARKER 81 AROUND 245 AM CDT...AND MILE MARKER 99 AROUND 250 AM CDT...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4749 9655 4694 9632 4693 9757 4719 9766
TIME...MOT...LOC 0719Z 247DEG 33KT 4712 9734

JR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 2:36 AM CDTSevere Thunderstorm WarningFGFClay, Wilkin54 min
Sep 4, 3:25 AM CDTSevere Thunderstorm WarningFGFBecker, Clay, Otter Tail, Wilkin65 min
Sep 4, 3:55 AM CDTFlash Flood WarningFGFClay, Wilkin8 hr
Sep 4, 4:02 AM CDTSevere Thunderstorm WarningFGFClay, Otter Tail, Wilkin58 min
Sep 4, 4:31 AM CDTSevere Thunderstorm WarningFGFBecker, Hubbard, Otter Tail, Wadena59 min
Sep 4, 4:46 AM CDTTornado WarningFGFOtter Tail, Wilkin44 min
Sep 4, 4:58 AM CDTSevere Thunderstorm WarningFGFBecker, Clay, Otter Tail, Wilkin62 min
Sep 4, 5:06 AM CDTTornado WarningFGFOtter Tail, Wadena39 min
Sep 4, 5:32 AM CDTSevere Thunderstorm WarningFGFBecker, Hubbard, Otter Tail, Wadena58 min
Sep 4, 5:51 AM CDTTornado WarningFGFOtter Tail, Wadena39 min
Sep 4, 6:03 AM CDTAreal Flood WarningFGFBecker, Hubbard, Otter Tail, Wadena10 hr
Sep 4, 1:19 PM CDTRiver Flood WatchFGFClay4 days

Nearby

Flash Flood Warnings in Minnesota, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.